The Migraine Associated Vertigo Community
Read our welcome post, user support wiki & visit our member recommended products page

Is my worsening vertigo caused by Stress?

HI, I was diagnosed in the fall. Most of the time, my symptoms are manageable. I only take Serc as needed, which is usually 2 to 3 times per month. I have found some triggers which I can usually avoid. We are all under a lot of stress right now with Covid 19. This is my 7th week of stay at home orders. On the 2nd week, I lost my job. So I started having more nights of insomnia, due to worry about finances and my family’s health. One week ago, we had the deadliest shooting in Canada’s history. The killer was finally stopped by police about 30 minutes from where we live. It has been a very emotional week and added to that is the fact that I can’t even see my kids and give them a hug. So starting the night of the shooting, I started to have vertigo and dizziness when I lay down at night. Some days I have increased vertigo through the day. So normally when I don’t need medication, I think I’ve needed it every day for the past week. So my questions are… do your symptoms worsen with stress? Also, if you get vertigo or dizziness when you lay down, can you recommend anything that helps?
Thanks,

Linda

Of course. Stress will worsen most conditions. It will certainly worsen MAV. I would never have believed how, once symptomatic, a minimal amount of stress could actually bring on wind up dizziness virtually instantly until it happened to me personally. You have had a much larger dose of stress than I experienced in that single occasion where mine receded as quickly as it had come so you may still be at heightened levels.

You don’t mention what your diagnosis was? You take Serc which is a Menieres medication I understand. I know nothing much of Menieres. If however you are a MAVers you will find symptoms vary a lot and also tend to worsen as time goes on do that could be your case. Only time would possibly tell. I never think of Serc as a MAV preventative so would suggest in that case worsening symptoms might be good reason to ask doctor to prescribe an alternative.

The problem with audiovestibular conditions is that they seem to worsen with stress AND create their own. It’s very hard to get out of that vicious cycle and takes real strength.

Medication can help calm you, both directly and because they lessen symptoms, but also your attitude towards your symptoms is important: the calmer you are towards unexpected fluctuations in symptoms, the more in control you will become and if lucky your symptoms will calm too!

HI, I was diagnosed with vestibular migraines after experiencing ear pain, vertigo, sensitivity to light, etc. When I experience the vertigo, or ‘unsteady’ feeling, I find that the Serc helps. I also have a prescription for 10 mg Amitriptyline. My Dr told me to try that if things got worse or if I started to experience migraines with the vertigo. My headaches are usually silent. I tried the Amitriptyline once about a month ago. I’m very sensitive to meds, and when I woke up the next morning, I was very groggy and felt ‘out of it’ all day long. I wouldn’t be able to function like that. I felt like a walking zombie all day so I don’t plan on taking that medication again.
I’m really hoping that these symptoms are from the stress and that they will subside. I don’t mind taking the Serc if I’m feeling unsteady through the day but it’s a terrible feeling to put your head down at night and the room starts to spin.
Any advice or tips from others that experience that feeling would be welcomed. Thanks

Yes, it’s funny that you say that because I was starting to wonder if there was also a psychological component to it. I think that I will start to meditate before going to bed and maybe just take the meds (Tylenol and Serc) before bed for a few nights and see how I feel, rather than stressing about whether it’s going to happen or not.

1 Like

If you use the Search facility on here you will find many many posts relating to vertigo in lying down or when turning over in bed. It is a very common occurrence. I have experienced it many many times myself and responded to many others who have suffered the same. It is one symptom amongst the many that in total are indicating the presence of vestibular migraine. It is extremely unpleasant but unfortunately it is only one indication of the condition amongst many. There is no specific treatment to stop that or any other individual symptom. Taking a daily preventative over a period of time should eventually stop or at least minimise most symptoms.

This symptom in particular suggests the aetiology is in part physiological.